Alert archive / New York / Tornado Warnings in 2008

Tornado Warning 1, NWS Binghamton, NY

May 17, 2008Madison County, Oneida County, New York

NWS Binghamton, NY issued this tornado warning at May 17, 2008, 8:42 PM EDT for Madison County, Oneida County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2008, 8:42 PM EDT (00:42 UTC)
Expired
May 17, 2008, 9:15 PM EDT
In force
33 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Madison County, NY, Oneida County, NY

The radar

The Ft Drum radar (KTYX), 63 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2008-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2008-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KBGM 180042
TORBGM
NYC053-065-180115-
/O.NEW.KBGM.TO.W.0001.080518T0042Z-080518T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
842 PM EDT SAT MAY 17 2008

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL MADISON COUNTY IN CENTRAL NEW YORK...
  CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK...

* UNTIL 915 PM EDT

* AT 840 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A WALL CLOUD 
WITH A LOWERING FUNNEL NEAR SYLVAN BEACH...MOVING EAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  ROME BY 850 PM EDT...
  ROME AND 7 MILES SOUTH OF DELTA LAKE BY 855 PM EDT...
  FLOYD AND WESTMORELAND BY 900 PM EDT...
  ORISKANY...FLOYD...STITTVILLE AND NEW YORK MILLS BY 905 PM EDT...
  HOLLAND PATENT BY 910 PM EDT...

IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A BASEMENT
OR AN INTERIOR ROOM...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER 
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT 
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4328 7525 4308 7528 4312 7579 4329 7577
TIME...MOT...LOC 0042Z 273DEG 37KT 4319 7564

$$

PB
1 follow-up statement
000 
WWUS51 KBGM 180112
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
912 PM EDT SAT MAY 17 2008

NYC053-065-180122-
/O.EXP.KBGM.TO.W.0001.000000T0000Z-080518T0115Z/
MADISON NY-ONEIDA NY-
912 PM EDT SAT MAY 17 2008

...THE TORNADO WARNING FOR CENTRAL ONEIDA AND NORTH CENTRAL MADISON
COUNTIES WILL EXPIRE AT 915 PM EDT...

THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE. THE THUNDERSTORM THAT 
PROMPTED THE WARNING HAS WEAKENED.

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4328 7525 4308 7528 4312 7579 4329 7577
TIME...MOT...LOC 0112Z 274DEG 34KT 4318 7530

$$

PB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at May 17, 8:20 PM EDT, 22 minutes earlier.

Area forecast discussion, May 17, 8:20 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
820 PM EDT SAT MAY 17 2008

.SYNOPSIS...
THE COLD FRONT RESPONSIBLE FOR SHOWERS AND THUNDERSTORMS THIS
AFTERNOON WILL MOVE EAST OF THE REGION TONIGHT...WITH A BRIEF BREAK
IN THE RAINFALL EXPECTED. A NEW AREA OF LOW PRESSURE WILL MOVE
ACROSS PENNSYLVANIA ON SUNDAY...SPREADING SHOWERS BACK INTO THE
REGION BY LATE MORNING AND AFTERNOON. BEHIND THIS SYSTEM...MUCH
COOLER AND CONTINUED SHOWERY WEATHER WILL FOLLOW FOR THE BEGINNING
OF THE NEW WORK WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
COLD FRONT NOW PRESSING ACROSS THE EASTERN GREAT LAKES.  AHEAD OF
THE FRONT...AN AREA OF LIGHT SHOWERS IS PROGRESSING INTO OUR WESTERN
ZONES.  ALONG THE FRONT ITSELF...THERE HAVE BEEN SOME LIGHTNING
STRIKES AS STRONGER LIFT ASSOCIATED WITH THE LEADING EDGE OF A VORT
MAX ALOFT INTERACTS WITH SURFACE DEWPOINTS...WHICH HAVE CLIMBED TO
AROUND 50 JUST AHEAD OF THE FRONT.  SHOWERS AND CLOUDINESS AHEAD OF
THIS CONVECTIVE LINE WILL LIKELY CAUSE TEMPERATURES TO DROP SOMEWHAT
DURING THE AFTERNOON...LIMITING THE CONVECTIVE POTENTIAL WHEN THE
FRONT ARRIVES.  STILL...GIVEN STRONG WINDS ALOFT /40KTS ON THE KBUF
VWP/...DRY BOUNDARY LAYER AIR...AND LOW FREEZING LEVELS...CAN/T RULE
OUT SOME SMALL HAIL AND GUSTY WINDS AS THE FRONT MOVES THROUGH.
SEVERE POTENTIAL LOOKS VERY LIMITED...HOWEVER.

FRONT QUICKLY CLEARS THE REGION THIS EVENING...WITH PARTLY CLOUDY
SKIES AND DIMINISHING WIND IN ITS WAKE AND TEMPERATURES FALLING INTO
THE 40S.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
SHORT RANGE DETERMINISTIC AND ENSEMBLE GUIDANCE IN PRETTY GOOD
AGREEMENT THROUGH THE PERIOD.  MAIN LOBE OF EASTERN NOAM CUTOFF
ROTATES OVERHEAD FOR LATE SUNDAY AND MONDAY...WITH SOME MODERATION
BY TUESDAY AS THIS LOBE LIFTS NORTHEAST INTO THE CANADIAN MARITIMES
ON TUESDAY.

SUNDAY LOOKS LIKE A TOUGH DAY FOR OUTDOOR ACTIVITIES AS A COMPACT
SHORTWAVE ROTATING AROUND THE CUTOFF MOVES FROM KDTX AT
DAYBREAK...TO AROUND KLGA BY EVENING.  THIS WILL SPAWN A WAVE OF
SURFACE LOW PRESSURE THAT WILL TRACK WEST TO EAST ACROSS CENTRAL
PENNSYLVANIA DURING THE DAY.  THE UPPER FORCING FOR ASCENT WILL
COMBINE WITH COOLING TEMPS ALOFT BY LATE MORNING TO PRODUCE A
BLOSSOMING AREA OF SHOWERS THAT WILL BE THE PRIMARY WEATHER STORY OF
THE AFTERNOON.  GIVEN A LITTLE MORNING SUN...AND PRECIP ONSET LIKELY
DURING THE LATE MORNING...WE/LL HAVE TIME TO SEE TEMPS TO RISE TO
AROUND 60...BUT NOT MUCH HIGHER.

SUNDAY NIGHT THE AREA OF LOW PRESSURE LIFTS NORTHEAST WHILE
DEEPENING.  AT THE SAME TIME...COLD ADVECTION CONTINUES WITH T850
FALLING TO AROUND -4C BY DAYBREAK.  THIS IS LIKELY A LITTLE TOO WARM
TO GET MUCH OF A LAKE RESPONSE...GIVEN LAKE TEMPS AROUND
+4C...HOWEVER...GIVEN RESIDUAL MOISTURE...THE COLD POOL ALMOST
DIRECTLY OVERHEAD...AND CYCLONIC FLOW...EXPECT SOME SHRA THROUGH THE
NIGHT.  LOW TEMPERATURES WILL FALL INTO THE UPPER 30S...SO CAN/T
RULE OUT A FLURRY MIXING IN...BUT HAVE NOT MENTIONED IN IN THE ZFP.

MONDAY...EXPECT A VERY COOL AND RAW DAY.  WITH LOW PRESSURE
DEEPENING OVER THE CANADIAN MARITIMES...A DECENT SURFACE PRESSURE
GRADIENT WILL SETUP...SO EXPECT WINDS 15 TO 20 MPH WITH SOME GUSTS
REACHING AS HIGH AS 30MPH.  THIS WILL BE COMBINED WITH TEMPERATURES
STRUGGLING TO REACH 50 AS TEMPS ALOFT ONLY SLOWLY WARM BACK TOWARDS
FREEZING AT 850.  IN ADDITION...WITH THE UPPER COLD POOL STILL
NEARBY AND CYCLONIC FLOW CONTINUING...SHRA ARE POSSIBLE JUST ABOUT
ANYWHERE.

MONDAY NIGHT WILL LIKELY SEE SOME DECREASE IN CLOUDINESS AND SHOWER
ACTIVITY AS THE FLOW FLATTENS IN RESPONSE TO THE H85/H5 LOWS PULLING
WELL NORTH AND EAST OF THE AREA.  TEMPS WILL BE SIMILAR TO THE NIGHT
BEFORE...ONCE AGAIN IN THE UPPER 30S.  WINDS WILL ALSO SLACKEN AS
THE SURFACE PRESSURE GRADIENT RELAXES.

ANOTHER DAY WITH SOME RAINFALL IS EXPECTED TUESDAY AS YET ANOTHER
SPOKE OF ENERGY ROTATES AROUND THE EASTERN NOAM CUTOFF.  WILL LIKELY
MAKE IT THROUGH THE EARLY MORNING DRY...BUT BY AFTERNOON ANOTHER
WEAK WAVE OF LOW PRESSURE WILL MOVE FROM WEST TO EAST SOUTH OF OUR
REGION...AND SPREAD A FEW SHRA INTO OUR AREA.  THE LOW TRACK WILL BE
FURTHER SOUTH THAN THE SYSTEM ON SUNDAY...SO HAVE KEPT POPS LOW
CHANCE AT THIS TIME.  WITH SOME MINOR WARMING ALOFT...AND THE
POTENTIAL FOR SOME MORNING SUN...EXPECT HIGHS TO REBOUND A
LITTLE...UP TO AROUND 60...WHICH IS STILL ALMOST 10F BELOW NORMAL
FOR THIS TIME OF YEAR.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MED RANGE MODELS CONTINUE TO SHOW A HIGHLY AMPLIFIED PATTERN
EVOLVING FOR ALL OF NEXT WEEK...WITH MASSIVE UL LOW PRESSURE OVER
THE WESTERN CONUS. THE BIG QUESTION IS...WHERE WILL THE RESPONDING
TROF DEVELOP DOWNSTREAM? ECMWF HAS BEEN FAIRLY CONSISTENT WITH
PINCHING THE RIDGE OVER THE MS RIVER VALLEY AND MIDWEST FROM
N-S...WITH CUTOFF LOW PRESSURE HANGING BACK OVER THE MARITIMES AND
NEW ENGLAND. GFS AND GLOBAL CAN ALSO SIMILAR IN UL FLOW
PATTERN...MUCH MORE SO THAN LAST FEW DAYS. FEEL MORE CONFIDENT
LEANING WITH BLOCK CLOSER TO NE. THIS SCENARIO CONTINUES TO BRING
SOME MINOR S/WV TROFS INTO THE REGION TUES/WEDS WITH COLD AIR
STILL ALOFT FOR AFTN SHRA/TSRA POTENTIAL. SFC HIGH PRESSURE THEN
LOOKS TO BUILD UNDERNEATH NWLY FLOW ALOFT...AND IT MAY TURN OUT TO
BE MAINLY DRY FOR THE END OF THE WEEK AS WE REMAIN UNDER CONFLUENT
FLOW...SINKING AND DRYING. TEMPS START OUT COOLER THAN
NORMAL...THEN TREND BACK TOWARD WHAT MID/LATE MAY SHOULD FEEL
LIKE. STARTED WITH HPC GUIDANCE.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
MAINLY VFR WITH EXCEPTION OF LIGHT -SHRA/TSRA THRU 01Z THIS EVNG.
AFT THAT...CIGS RISE TO NR 8KFT MOST LOCATIONS THRU 16Z BFR
LOWERING TO NR 3500FT AFTER 16Z AS NEXT SYSTEM MVS CLSR. LIGHT
RAIN EXPECTED AFTER THIS TIME WITH VFR CIGS/VSBYS MOST OF THE DAY.
EXCEPTION WILL BE AT KAVP CLS TO SFC LOW WHERE MVFR CIGS WILL BE
POSSIBLE LATE IN PD.

WINDS OUT OF THE SOUTHWEST SHIFT TO MORE WRLY BHND CDFNT PASSAGE...THEN
BACK TO MORE SRLY DIRECTION DRG THE AFTN. WINDS WILL BE VRB AT
KAVP DRG THE AFTN WITH SFC LOPRES IN THE VICINITY.

OUTLOOK...
MON/TUE/WED...VFR. CHC MVFR IN DAILY AFTERNOON SCT -SHRA.
THU...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JMA
NEAR TERM...JMA
SHORT TERM...JMA
LONG TERM...JAB/TAC
AVIATION...PVB/TAC
Hazardous weather outlook, May 17, 2:46 PM EDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
246 PM EDT SAT MAY 17 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-181900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
246 PM EDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE THROUGH THE REGION
LATE THIS AFTERNOON AND EARLY THIS EVENING. ANY THUNDERSTORMS THAT
DEVELOP HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 40 MPH AND
SMALL HAIL...BUT AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ARNOTT

In the hours before

Special weather statement, May 17, 3:57 PM EDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT SAT MAY 17 2008

NYZ025-044-045-055-056-172045-
BROOME NY-CHENANGO NY-CORTLAND NY-TIOGA NY-TOMPKINS NY-
357 PM EDT SAT MAY 17 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL TO ONE HALF
  INCH IN DIAMETER...AND STRONG GUSTY WINDS BETWEEN 40 AND 50 MPH.
  THIS STORM WAS LOCATED NEAR SOUTH DANBY...AND MOVING EAST AT 45
  MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SPEEDVILLE AND JENKSVILLE AT 405 PM EDT...
  BERKSHIRE AND RICHFORD AT 410 PM EDT...
  EAST BERKSHIRE AND HUNTS CORNERS AT 415 PM EDT...
  NANTICOKE AND CENTER LISLE AT 420 PM EDT...
  WHITNEY POINT AND LISLE AT 425 PM EDT...
  CASTLE CREEK AT 430 PM EDT...
  CHENANGO FORKS AT 435 PM EDT...
  GREENE AND SMITHVILLE FLATS AT 440 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

PB
Special weather statement, May 17, 7:41 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
741 PM EDT SAT MAY 17 2008

NYZ018-036-180030-
MADISON NY-ONONDAGA NY-
741 PM EDT SAT MAY 17 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL TO NEAR DIME
  SIZE...AND STRONG GUSTY WINDS TO 40 MPH.  THIS STORM WAS LOCATED
  NEAR PLAINVILLE...AND MOVING EAST AT 41 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKELAND AND AMBOY AT 750 PM EDT...
  LIVERPOOL AND SOLVAY AT 755 PM EDT...
  LYNCOURT AND MATTYDALE AT 800 PM EDT...
  EAST SYRACUSE AND DE WITT AT 805 PM EDT...
  KIRKVILLE AND MINOA AT 810 PM EDT...
  ORAN AND LAKEPORT AT 815 PM EDT...
  CHITTENANGO AND SULLIVAN AT 820 PM EDT...
  PERRYVILLE AND UNION CORNERS AT 825 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

PB
Local storm report, May 17, 8:19 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
819 PM EDT SAT MAY 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             CICERO                  43.18N 76.12W
05/17/2008  M0.88 INCH       ONONDAGA           NY   TRAINED SPOTTER

            1 MINUTE OF PENNY TO NICKEL SIZE HAIL. 8 MINUTES OF PEA
            SIZE.

&&

EMG
Local storm report, May 17, 8:22 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
822 PM EDT SAT MAY 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     1 NW CAMDEN             43.35N 75.76W
05/17/2008                   ONEIDA             NY   LAW ENFORCEMENT

&&
REPORT OF A BUILDING COLLAPSE, SIDING BLOWN FROM A HOUSE, MINOR
DAMAGE TO 3 OTHER HOMES.

EMG

Nearby

Tornado Warnings in New York, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.